Share “Weight gain can be side effect of...”

Weight gain can be side effect of chemotherapy

Drs. Oz and Roizen answer readers’ health questions.
BY MICHAEL ROIZEN, M.D., AND MEHMET OZ, M.D., For The Oklahoman Published: June 24, 2014
Advertisement

Q: My sister had breast cancer (hormone receptor positive) and pulled through beautifully, but now she’s gaining a lot of weight. She swears she isn’t eating more or exercising less. What’s going on?

— Kate D., Syracuse, New York

A: Weight gain is sometimes the unfortunate side effect of chemotherapy, and most women with hormone-receptor positive (HR+) cancer also experience menopause because of the chemo. That can be a weight-gain double whammy. Chemotherapy, and maybe menopause, changed your sister’s metabolism, and she can’t eat or exercise like she did before and expect the same results.

Once you’re overweight, excess body fat causes inflammation (and can lead to elevated blood sugar). Inflammation (and elevated blood sugar) activates genes and proteins that fuel cancer growth. The risk of weight gain is especially severe in cases of HR+ breast cancer. A new study looked at 80,000 women with HR+ breast cancer and found that women with BMIs above 30 had a 21.5 percent chance of dying during a 10-year period — about a 33 percent increased risk over women with HR+ breast cancer who were at a healthy weight.

To counter the risk, your sister might work with a nutritionist who can help her establish a healthy, anti-inflammatory diet and help her keep her blood sugar low. Next, she can start a good walking program (find guides at www.sharecare.com and get a pedometer!). No reason not to aim for 10,000 steps a day!

Stress also may contribute to weight gain and cause your sister to overeat to self-soothe. We recommend 10 minutes of meditation in the morning and at night to cool inflammation and help her stick to her new way of doing things.

Lastly, remind her that it’s natural to feel overwhelmed by all this advice. She should just take things one day at a time, and soon her new lifestyle will fall into place!

Q: My husband and I are having a hard time getting pregnant, and I hear everyday products may be damaging to guys’ sperm. What’s that all about?

— Jennifer C., Phoenix

A: We’re sorry that you’re struggling to become pregnant. Many factors can interfere with conception. (See our book “YOU: Having a Baby.”) For women, they include problems with ovulation, fibroids and alterations in cervical mucus. For men and women, excessive exercise, a diet laden with saturated fats and/or sugars, obesity, smoking, excess alcohol and especially stress can interfere. So do some environmental chemicals. These include endocrine (hormone) disruptors in personal-care products, cosmetics, fragrances and plastics. Both BPS and BPA in plastics may interfere with hormones that help sperm swim and help sperm find an egg to fertilize. Also identified as trouble-causers: 4-methylbenzylidene camphor (4-MBC) used in sunscreens to block UVB rays; di-n-butylphthalate (DnBP), a known toxin used to make plastics more flexible and found in carpet backings, paints, glue, insect repellents, hairspray and nail polish; and triclosan, in antibacterial soaps and toothpastes. These may inhibit sperm production, alter sperm's swimming style and cause a sort of “premature ejaculation” of an enzyme that helps a sperm fuse with an egg.

Continue reading this story on the...